UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Interactive diabetes case 5: Insulin management in a 73-year-old diabetic woman admitted to the hospital

Author
Lloyd Axelrod, MD
Section Editor
David M Nathan, MD
Deputy Editor
Jean E Mulder, MD

CASE

You are asked to see a 73-year-old diabetic woman who was admitted to the hospital for a non-healing ulcer of the left great toe.

The patient has a 36-year history of diabetes mellitus. At home, she takes NPH insulin 22 units before breakfast and 6 units at bedtime and regular insulin 6 units before dinner. She checks her blood glucose values three to four times a day. The results are as follows: those before breakfast are usually in the 90 to 150 mg/dL (5 to 8.3 mmol/L) range, those before lunch (checked infrequently) are in the 130 to 170 mg/dL (7.2 to 9.4 mmol/L) range, those before dinner are in the 100 to 150 mg/dL (5.6 to 8.3 mmol/L) range, and those at bedtime are in the 140 to 180 mg/dL (7.8 to 10 mmol/L) range. Her most recent glycated hemoglobin (A1C) value was 7.8 percent three weeks ago. She follows the same American Diabetes Association (ADA) 1600 calorie diet that she has followed for the last 30 years. The weight is 155 pounds, height 5' 3", body mass index (BMI) 27.5. She is on lisinopril 10 mg every morning and aspirin 325 mg a day. She will get nothing by mouth the day following admission because she is scheduled for an arteriogram. The admitting clinician holds the NPH insulin and puts the patient on an insulin sliding scale before meals and at bedtime, shown in the table (table 1).

The patient also receives intravenous (IV) fluids with D5W at 80 mL/hour starting at 6 am on the first full hospital day. The patient's diabetes medication history in the hospital reveals the following, shown in the table (table 2).

The patient resumes her meals on December 3 at dinner, following the same diet as at home. The serum creatinine remains normal following the arteriogram. The patient is angry and tearful because she feels her diabetes has “gone crazy.” She wants to resume the insulin regimen she uses at home and go home, where she will be safer. The clinician is reluctant to return to the patient's previous regimen, fearing that the NPH insulin will cause further episodes of hypoglycemia. You are asked to assist with diabetes management. The case manager wants to know whether the patient can be sent home today.

What is your assessment and plan?

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Nov 2016. | This topic last updated: Mon Nov 16 00:00:00 GMT+00:00 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.